MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON® SPINAL SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT

MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON® SPINAL SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number NAV2002
Medical Device Problem Codes Use of Device Problem (1670); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Pain (1994); Spinal Cord Injury (2432); Unspecified Nervous System Problem (4426); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 09/08/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received from a healthcare provider (hcp) via manufacturer representative regarding spinal product that will be used in fusion spinal therapy for t9-t12 decompression.It was reported that the patient has motor and sensory issues in his leg.No further complications or symptoms were reported.Additional information was received via manufacturer representative that the blue handle became disengaged/malfunctioned from the awl tip tap causing the patient a spinal cord injury.The surgeon believes that the scrub tech never correctly attached the handle to the awl tip tap in which caused the instrument to slide off the handle when he introduced to the spine.There is no allegation of the purple nav lock as it was simply attached to the awl tip tap.Surgeon had 2 screws in before this incident using these same instruments with no issue.After the incident the scrub tech that is alleging the malfunction was given a break and was replaced by another scrub tech for the remainder of the case.We continued to use exactly the same instruments for 6 more screws with no issue.The reported patients injury is from the 4.5 awl tip tap with the purple nav lock attached striking the spinal cord when it slid off the blue handle.No revision surgery has been performed.The patient is still in the hospital and is going to start physical therapy.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H6: e2402 - patient had disability.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received via manufacturer representative that the tap handle and shaft disengaged or were not fully engaged resulting in the instrument or shaft impacting the spinal cord at t11-t12 laminectomy site which caused to sustain serious injuries, including but not limited to severe loss of function in his lower extremities, severe pain and disability.

Brand Name
CD HORIZON® SPINAL SYSTEM
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
Manufacturer (Section G)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
Manufacturer Contact
justin ellis
1800 pyramid place
memphis, TN 38132
7635265677
MDR Report Key17875279
Report Number1030489-2023-00681
Device Sequence Number4401166
Product Code OLO
UDI-Device Identifier00643169347540
UDI-Public00643169347540
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K140454
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNAV2002
Device Catalogue NumberNAV2002
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/09/2023
Supplement Date Received by Manufacturer01/17/2025
Initial Report FDA Received Date10/05/2023
Supplement Report FDA Received Date02/13/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age61 YR
Patient SexMale